Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 57, NWS Raleigh, NC

October 17, 1999Cumberland County, Harnett County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 17, 1999, 5:36 PM EDT for Cumberland County, Harnett County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 5:36 PM EDT (21:36 UTC)
Expired
Oct 17, 1999, 9:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Cumberland County, NC, Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 172136
FFWRDU
NCC051-065-085-093-101-127-163-165-191-195-180100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN NORTH CAROLINA
  EDGECOMBE COUNTY IN NORTH CAROLINA
  HARNETT COUNTY IN NORTH CAROLINA
  HOKE COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA
  NASH COUNTY IN NORTH CAROLINA
  SAMPSON COUNTY IN NORTH CAROLINA
  SCOTLAND COUNTY IN NORTH CAROLINA
  WAYNE COUNTY IN NORTH CAROLINA
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 900 PM EDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN BANDS
  ASSOCIATED WITH HURRICANE IRENE OVER ALL OF EASTERN NORTH
  CAROLINA.

* HEAVY RAINS FROM HURRICANE IRENE CONTINUE TO MOVE THROUGH THE
  EASTERN PIEDMONT AND SANDHILLS REGIONS. AREAS THAT HAVE RECEIVED
  2.5 TO 5.5 INCHES OF RAINFALL INCLUDE...CLINTON... SALEMBURG...
  HARRELLS... FAYETTEVILLE... LAURINBURG... ERWIN... DUNN...
  LILLINGTON... SMITHFIELD... SELMA... WILSON... ROCKY MOUNT...
  GOLDSBORO... TARBORO... RAEFORD. THESE AREAS WILL CONTINUE TO BE
  AFFECTED WITH HEAVY RAINS DURING THE NEXT 2 TO 4 HOURS MAKING
  FLASH FLOODING A PROBLEM THROUGH 9 PM.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE NUMBER ONE
WAY PEOPLE DIE IN NORTH CAROLINA DUE TO TROPICAL WEATHER IS WHEN
THEY DRIVE INTO FLOODED ROADWAYS. THESE R OADWAYS HAVE A STRONG
CURRENT AND CAN SWEEP CARS AWAY QUITE EASILY RESULTING IN
FATALITIES.

JWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN OCT 17 1999

NGM SOLUTION LOOKS BEST. WILL SCALE BACK HIGH WINDS TO ADVISORY
CATEGORY BUT EXTEND FFA OVERNIGHT. WILL END THE RAIN FROM THE WEST
AROUND MIDNIGHT.

.RAH...HIGH WIND ADVISORY I-95 EAST
    ...FLASH FLOOD WATCH EASTERN HALF OF THE FORECAST AREA.

GL

In the hours before

Special weather statement, Oct 17, 4:51 PM EDT, 45 minutes before
NCZ027-028-042-043-078-085-086-088-089-180045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT SUN OCT 17 1999

HURRICANE IRENE BRINGS HEAVY RAIN AND WIND TO CENTRAL EASTERN NORTH
CAROLINA THIS EVENING.

FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MOST OF THE COASTAL
PLAIN AND PORTIONS OF THE SANDHILLS INTO THIS EVENING.  THIS
INCLUDES THE FOLLOWING COUNTIES...

SCOTLAND...HOKE...CUMBERLAND...SAMPSON...JOHNSTON...WAYNE...
WILSON...NASH...AND EDGECOMBE.

IN EFFECT...MOST COUNTIES EAST OF INTERSTATE 95 AND SOUTH OF THE
ROCKY MOUNT AND TARBORO AREAS ARE NOW COVERED BY FLASH FLOOD
WARNINGS.

WIND ADVISORIES ARE ALSO IN EFFECT FOR MOST COUNTIES EAST OF
INTERSTATE 95 TONIGHT FOR WINDS REACHING 30 TO 40 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. PEOPLE SHOULD AVOID TRAVEL THROUGH THE COASTAL PLAIN OF
NORTH CAROLINA TONIGHT.  WIND DRIVEN RAIN WILL CAUSE POOR
VISIBILITY ON HIGHWAYS.  EXTENSIVE PONDING OF WATER WILL MAKE
DRIVING DIFFICULT.  THE POTENTIAL FOR DOWNED POWER LINES AND TREE
LIMBS WILL ALSO CAUSE HAZARDOUS CONDITIONS FOR PEOPLE OUTDOORS IN
THE COASTAL PLAIN THIS EVENING.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:48 PM EDTFlash Flood WarningRAHCumberland, Hoke, Sampson4 hr
Oct 17, 2:48 PM EDTFlash Flood WarningRAHWayne4 hr
Oct 17, 2:48 PM EDTFlash Flood WarningRAHScotland4 hr
Oct 17, 3:44 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson4 hr
Oct 17, 3:44 PM EDTFlash Flood WarningRAHJohnston4 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHEdgecombe, Johnston, Nash, Wilson3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHSampson, Wayne3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHHoke, Scotland3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.